CSN Login
Members Online: 9

Side effects from xgeva and firmagon

Daddysgirl25
Posts: 25
Joined: Apr 2011

Hello all,
I was wondering if anyone has taken xgeva in combination w/firmagon. My dad has advanced pca with extensive bone mets. He had 1 shot of lupron in march then was switched to firmagon to avoid the tumor flare from Lupron. He had his second shot of firmagon and second xgeva shot 13 days ago, he had severe nausea today and actually vomited. He's also very tired and is experiencing serious hot flashes. His robe was drenched! Has anyone experienced these side effects from either firmagon or xgeva? Also his psa was 200 in march then went down to 45 in April after Lupron but then went to 65 after one firmagon shot. The dr said not to worry he will check it again in 2 weeks to see what's going on. So to date he's had 1 Lupron 2 firmagon and 2 xgeva. He'll get his third firmagon/xgeva on june 18th. Yesterday he was also having pain in his bones but feels better today. Please any information is helpful! Three days ago he said he was feeling amazing! Not sure what's happening now. Thanks so much!

VascodaGama's picture
VascodaGama
Posts: 1516
Joined: Nov 2010

Hi DaddysGirl

I have noticed in this forum that posts tend to be intriguing and difficult for most of us survivors to opinion. We may try to answer as laymen with no “education” on the matter, just based on our private experience or based on researches that many have done along their “journey” in PCa diagnosis and treatment (in my case of eleven years studding). However, each case may be similar but not equal. I recommend you to get second opinions from doctors (oncologists) on all the queries you want to clarify.

I understand your daddy status as a natural happening case, and I believe that his doctor is “tackling” the treatment properly. I have my doubt about his expertise in the matter regarding the switching of the drugs.
The doctor may have his reasons and there is no rule against the practice of changing drugs, but I am curious why did he changed drugs (Lupron to Firmagon) if Lupron was doing its job, as seen on the decrease in the PSA (200 down to 45).

I understand that “Flare” from Lupron (LHRH agonist) should never be present in patients with metastases because of possible compressions in the spine triggered by a temporary higher activity of cancer. There have been cases reported of serious pain and paralysis. However, to avoid flare, it is common practice to give patients an anti-androgen like Casodex to be taken during two weeks previously to the administration of the shot (Lupron, Eligard, etc). Degarelix (Firmagon) is an antagonist (not anti-androgen) which does not cause flare because it acts differently at the pituitary, but the timing of its application may have been wrong.
You may read a reference on the matter in my post “Low testosterone in the body causes menopause-like symptoms” in here; http://csn.cancer.org/node/219433

The increase of PSA (45 to 65) after moving from Lupron to Firmagon is not rare but it is momentaneous. This is caused when “switching” the activity at the pituitary gland. “Flooding” of LH is high at the timing that Firmagon starts to produce the “blockers” of LH receptors. Anti-androgens (Casodex) work at the cancer cells’ T receptors which makes it more recommendable in a case similar to that of your dad.

Your daddy may have experienced the symptoms caused by FLARE, but now he is starting to feel better (no pain) because the drugs have stabilized.
Dr Charles "Snuffy" Myers’ book I recommended you previously is a good reference to the management of HT.

All drugs and treatments for prostate cancer cause side effects. You should try to be familiar with them for two reasons; (1) To know how to handle them ( with medications, supplements, diet, change in habits, etc.); (2) All medications interact/react with each other particularly with unrelated medications which may be needed for treating other symptoms or other illnesses. Some medications are prohibitive when one is on hormonal treatment.

Not every patient gets the same intensity in symptoms. Your daddy can expect the side effects described in these sites for Firmagon and Xgeva;

For Firmagon:
Back or joint pain; chills; constipation; decreased sexual desire or ability; dizziness; flushing; hot flashes; pain, redness, swelling, or lumps at the injection site; tiredness; weight gain.
http://www.drugs.com/sfx/degarelix-side-effects.html

For Xgeva:
Fatigue/asthenia, hypophosphatemia, and nausea.
http://www.drugs.com/sfx/xgeva-side-effects.html

I hope that my insight helps you to understand your father’s status from a layman’s view.
I am glad to read your posts and to see you so involved in the care of your daddy.

Wishing you both peace of mind.
VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network